What Is the Connection between Tamoxifen and Hair Loss?
The connection between tamoxifen and hair loss is not well understood. A small percentage of patients who take this drug may experience some thinning of the hair, though it is not certain whether this thinning is caused by tamoxifen or by the conditions the drug is taken to treat. When treatment is no longer needed, a patient can stop taking tamoxifen, and hair loss will generally reverse within a few months or a year.
Healthcare professionals estimate that tamoxifen and hair loss are connected in perhaps 5 percent of patients who take this drug. Of these patients, some may experience total hair loss, while others may see only a slight thinning of the hair. Hair loss is most common with the hair on the head, though hair can fall out or thin on the rest of the body as well.
Hair loss is considered an extremely rare side effect of tamoxifen. In many cases, patients who take tamoxifen may experience hair loss as a result of another condition or treatment they are taking. Tamoxifen may be used to lower the risk of developing breast or other cancer or as part of a treatment plan to fight cancer. When used alongside other treatments, such as radiation or chemotherapy, hair loss is more likely to occur. Though a patient is taking tamoxifen and hair loss is experienced, this does not mean that this particular drug is the cause of a patient's hair loss.
Patients who need to take tamoxifen for a long time and who experience hair loss, whether from the medication or from an another cause, can usually treat the hair loss with over-the-counter medication. In some cases, the hair continues to thin and fall out for the entire time that a patient is taking the medication, which means that the hair loss will need to be treated throughout this time. This side effect is not life-threatening, however, so patients can chose not to treat the hair loss and simply wait out the medication.
Once treatment with tamoxifen is stopped, most patients who experience hair loss see a reversal within a couple of months. Thin hair will usually grow back to the way it was before treatment started, though it is also possible for a patient's hair to grow back thinner or thicker than it was before. In rare cases, patients may experience permanent hair loss, though this is not generally seen as a side effect of tamoxifen.
I had breast cancer, Her2+, chemo, radiation & herceptin....hair was growing back beautiful & thick then I started taking Tamoxifen. My hair started to thin out, everywhere. I went off Tamoxifen after almost four years & am waiting for my 'normal' hair to grow back, it's been three months and no change...
I think this side effect is more common than reported. It's difficult to find any information online about it and doctors don't seem to understand. Pharmacist said no hair products work so don't bother buying into that and wasting your money. It's the pill itself changes the hormones.
I had breast cancer, HER2 positive, diagnosed in 2017. After the surgery, chemo and radiation I was told I needed to be on Tamoxifen for 5yrs(I'm in my late 40's)...My hair was growing back normal, then I started taking Tamoxifen and within a very short amount of time, maybe a month or two, my eyebrows started thinning, actually all hair on my body and the hair on my head, which used to be very thick and wavy, basically was thinned to the point that I would say my hair has thinned about 75% of what it used to be.
This drug thins hair and does not cause hair loss. It's a different thing. It slows down the growth of hair in some people.
I've been on tamoxifen three years and have two more years to go.
My hair is getting longer and thinner, at the same time.
I saw online that both happening at the same time was caused by the imbalance of estrogen, progesterone and testosterone, not necessarily a lack of one hormone.
@literally-- I didn't lose hair on tamoxifen but my hair became much thinner. It's been almost a year since I'm off of the medication and my hair still isn't back to normal. You should take biotin supplements, they can help.
@literally45-- No, I think it really is a rare side effect. I had to take tamoxifen five years ago and I'm taking it again now. I haven't experienced any hair loss during either of the treatments. I only get hot flashes from this medication.
Have you spoken to your doctor about the hair loss? It might get better as your body gets used to the drug. Your doctor might prescribe a hair loss medication or suggest some supplements that might help. Even if you can't find a solution, don't worry. No one takes tamoxifen indefinitely. Your hair will surely go back to normal once you're off the medication.
I guess I'm one of the lucky few who is having hair loss from tamoxifen. I've been on the drug for more than a month and I'm experiencing a lot of hair loss.
Is hair loss from tamoxifen really that rare or is the drug company underestimating this side effect?
Post your comments